Alert archive / New York / Wind Advisories in 2024

Wind Advisory 14, NWS Buffalo, NY

November 20, 20246 counties in New York

NWS Buffalo, NY issued this wind advisory at Nov 20, 2024, 5:57 PM EST for 6 counties in New York. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Nov 20, 2024, 5:57 PM EST (22:57 UTC)
Expired
Nov 20, 2024, 9:59 PM EST
In force
4 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 16 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WWUS71 KBUF 202257
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
557 PM EST Wed Nov 20 2024

NYZ001-002-010>012-019-085-210500-
/O.NEW.KBUF.WI.Y.0014.241120T2257Z-241121T0500Z/
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Southern
Erie-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia,
Warsaw, Jamestown, Orchard Park, and Springville
557 PM EST Wed Nov 20 2024

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Erie, Niagara, Orleans, Genesee, Wyoming, and Chautauqua 
  Counties.

* WHEN...Until midnight EST tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

Hitchcock
1 follow-up statement
151 
WWUS71 KBUF 210259
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
959 PM EST Wed Nov 20 2024

NYZ001-002-010>012-019-085-210400-
/O.CAN.KBUF.WI.Y.0014.000000T0000Z-241121T0500Z/
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Southern
Erie-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia,
Warsaw, Jamestown, Orchard Park, and Springville
959 PM EST Wed Nov 20 2024

...WIND ADVISORY IS CANCELLED...

The gusty winds from earlier this evening are diminishing, and will 
continue to drop off overnight.

$$

Hitchcock

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Nov 20, 4:17 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Nov 20, 4:17 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
417 PM EST Wed Nov 20 2024

.SYNOPSIS...
An abundance in cloud cover is sprawled across the northeast
portions of the forecast area and southwest of the state ahead
of a developing storm system. Speaking of which, its complex
frontal system will push across the region from southwest to
northeast this evening and overnight resulting in a much needed
soaking rain. The next round of rain and wet snow due to yet
another complex low pressure system will arrive Thursday and
last into the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
An anomalously deep, vertically stacked low pressure system over the
upper Great Lakes early this evening will continue its
southeastward dig toward the central Great Lakes. Meanwhile the
wedge of surface high pressure has shifted east out of the
region into the New England, marking the end of quiet weather
for the foreseeable future. Additionally, a triple point has
developed in an area of strong cyclogenesis ahead of the system
in the upper Great Lakes.

A strong occlusion front extending south of the strengthening
surface low will slide from southwest to northeast across the
region late this evening and overnight. Initially the steady
rain will focus on the western counties through the first half
of the night before sliding east into the Genesee Valley and
eventually into the eastern Lake Ontario region late overnight.
Acting to cut out the rain across the west, a short lived dry
slot will work its way into the region. However just before the
rain departs across western New York, temperatures at 850mb will
quickly fall to around -4C, supporting a change over to a mix
of rain and wet snow and result in minor accumulations across
the higher terrain of the Southern Tier. Otherwise, in the wake
of the occluded front and with the drop in temperatures due to
strong cold air advection, a lake response will develop late
overnight on Lake Erie. Initially, this response will be
cellular across the Southern Tier, though a shift to
southwesterly winds will support an organized band of rain
showers to push into the Buffalo Metro and further north into
Canada by daybreak Thursday. Rainfall amounts tonight will be
around a half of an inch.

In addition to the steady rain, there will be a 40-50kt low level
jet within the cold air advection regime in the wake of the
occluded frontal passage. This will result in a brief window
(around 3 hours) of gusty southwest surface winds across Lake
Erie and the west end of Lake Ontario. Some 35-40 mph gusts will
be possible directly along the Lake Erie shoreline.

The aforementioned broad stacked low will drift from Lower Michigan
to the Upper Ohio valley Thursday. Meanwhile, a secondary area of
low pressure will spin northwards along the New Jersey coastline,
which will support an abundance of Atlantic moisture to filter in
across the region and maintain unsettled weather. Overall this will
support synoptic rains to expand west across the eastern Lake
Ontario region and further west throughout the course of the
day. Rainfall amounts Thursday range between a tenth across
western New York to three quarters of an inch over parts of
Eastern Lake Ontario.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
An anomalously, deep upper level low will move from the Ohio Valley
to southern New England before circulating back across central NY
Thursday night into Friday. A surface low that will form on an
advancing cold front near Long Island will also move westward into
central NY before moving back east by Friday night. Initially, cold
air advection will move into western NY ahead of the upper level low
and precipitation will blossom across western NY. Meanwhile, the
surface low to the SE will approach the forecast area from the east
and a precipitation shield will move into the region. The
approaching surface low will halt the cold air advection from the
west and warmer air will infiltrate the region from the Atlantic.
Rain will be the main precipitation type across the lower elevations
Thursday night, with temperatures slightly rising in some locations
overnight. It will be a different story for higher elevations (above
1800ft) where surface temperatures are in the low 30s. There could
be a favorable setup for mesoscale forcing as the surface low moves
westward and this may produce a band of enhanced precipitation
Thursday night from the Finger Lakes region into southern NY.
Snowfall amounts will range from a trace to less than a half inch
across the lower elevations to 2-5" above 1800 feet. Overall, this
is a tricky forecast due to thermal profiles and the potential for
dynamic cooling. Some lower elevations could see a slushy inch if
rates are high enough. Drier air will enter the eastern Lake Ontario
region late Thursday night into Friday. A few inches of snow are
possible on the Tug Hill region.

The surface low will move southward into eastern Pennsylvania
Friday. Dry air will move into the forecast area and precipitation
will dwindle down from east to west. Surface temperatures will
slowly rise Friday and precipitation will change to rain. Rain will
likely persist across far western NY through Friday. The upper low
and surface low will move off the east coast Friday night. An area
of mid-level convergence will persist from southern Ontario to the
central Appalachians and rain will be possible across locations
along Lake Erie. Elsewhere, cloudy with widely scattered showers
will persist across the region Saturday. A shortwave trough will
drop into southern Ontario Saturday night and moisture and cold air
advection will move into the forecast area. Lake effect rain showers
will increase in coverage southeast of the Lakes overnight.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The large upper level low pressure system will move from the Long
Island coast Saturday northeastward to the east of Maine by Sunday
morning. This combined with a brief, reinforcing shot of slightly
colder air descending from Canada will cause precipitation to
transition to mostly lake enhanced and upslope showers east/
southeast of the lakes. Activity will wind down Saturday night
as a much drier airmass finally pushes in from the west and only
continue to wane through the remainder of the weekend, however
still expect at least scattered showers to continue across areas
downwind of the Lakes and upslope areas. As for p-type, expect
mainly rain during the day, with wet snow possibly continuing to
mix in across the higher terrain during the overnights through
mid morning. Any snow accumulations are expected to minor.

Medium range guidance then diverges some for the start of next week.
General consensus at this point tries to bring weak high pressure
across the area to start the new work week, followed by the next
system potentially impacting our area by Tuesday. Temps will modify
some for the start of next week, so expect any precipitation to be
mainly in the liquid form. However as mentioned, timing and strength
of both of these features remains somewhat in question this far out.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Expect conditions to deteriorate considerably this evening and
overnight as a complex frontal system advances and crosses the
region. Conditions will drop to MVFR to IFR and persist
throughout the overnight hours as a swath of moderate rain
crosses the region. There is a chance that temperatures will
drop and become cool enough late tonight to support some wet
snow across the western Southern Tier. Additionally tonight,
winds will shift to the southwest and become breezy in the wake
of the front.

Outlook...

Thursday...MVFR/IFR with rain showers...possibly mixed with snow
early across the higher terrain.
Friday and Saturday...MVFR/IFR with rain and snow showers.
Sunday...VFR/MVFR with rain showers possible east of Lakes Erie and
Ontario.
Monday...MVFR/IFR with rain and snow showers possible.

&&

.MARINE...
There will be quite a dichotomy between the two lakes today...as
moderate to occasionally fresh easterlies will remain intact over Lake
Ontario...while gentle southerlies will be dominant on Lake Erie.

A large storm system over the Upper Great Lakes tonight will push a
complex frontal system to the northeast across the region through
Thursday morning. This will not only generate several hours of
moderately heavy rain...but will result in winds that will
significantly strengthen while becoming southwesterly. In fact...a
short period of gale force wind gusts will be found over the NY
nearshore waters of Lake Erie and the western end of Lake Ontario
during the first half of tonight. A gale warning for this area has
thus been issued.

A lull in the sfc pressure gradient will pinwheel across the Lower
Great Lakes region on Thursday...as separate areas of low pressure will
be found over the Mid western states and off the coast of New Jersey.
This will allow winds and waves to quickly subside.

Strengthening winds on the backside of the aforementioned coastal storm
will then result in strong north to northwest breezes throughout the
region Thursday night and Friday. Widespread SCA's will very likely be
needed for this period.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 6 AM EST Thursday for LEZ020.
         Gale Warning until 1 AM EST Thursday for LEZ040-041.
         Gale Warning from 10 PM this evening to 6 AM EST
         Thursday for LOZ042-062.
         Small Craft Advisory until 10 AM EST Thursday for LOZ043.
         Small Craft Advisory until 10 AM EST Thursday for LOZ044-
         045.

&&

SYNOPSIS...EAJ
NEAR TERM...EAJ
SHORT TERM...HSK
LONG TERM...AR
AVIATION...EAJ
MARINE...EAJ/RSH
Hazardous weather outlook, Nov 20, 5:12 PM EST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
512 PM EST Wed Nov 20 2024

NYZ001>008-010-011-013-014-085-212215-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Livingston-Ontario-Southern Erie-
512 PM EST Wed Nov 20 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-212215-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
512 PM EST Wed Nov 20 2024

...GALE WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-043>045-063>065-SLZ022-024-212215-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
512 PM EST Wed Nov 20 2024

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042-062-212215-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
512 PM EST Wed Nov 20 2024

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 6 AM EST
THURSDAY...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-212215-
Wyoming-Chautauqua-Cattaraugus-Allegany-
512 PM EST Wed Nov 20 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A wet snowfall is expected across the region Thursday night through
Friday morning. Snow accumulations of a few inches are likely at
elevations above 1500 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Nov 20, 5:14 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Buffalo NY
514 PM EST Wed Nov 20 2024

NYZ019-202300-
Chautauqua NY-
514 PM EST Wed Nov 20 2024

...GUSTY SHOWERS WILL IMPACT SOUTHWESTERN CHAUTAUQUA COUNTY THROUGH
600 PM EST...

At 513 PM EST, Doppler radar was tracking a line of gusty showers
near Wattsburg, or 13 miles east of Erie, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Westfield, Mayville, Clymer, Findley Lake, Chautauqua Institution,
Chautauqua, Ripley, Mina, French Creek, Sherman, Panama, Bemus
Point, Barcelona, Dewittville, and Ashville.

This includes the following highways...
 Interstate 90 between exits 60 and 61.
 Interstate 86 between exits 4 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4227 7976 4228 7973 4230 7976 4236 7968
      4243 7952 4200 7930 4200 7976
TIME...MOT...LOC 2213Z 225DEG 40KT 4207 7982

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Hitchcock
Special weather statement, Nov 20, 5:51 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
551 PM EST Wed Nov 20 2024

NYZ019-020-085-202330-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-
551 PM EST Wed Nov 20 2024

...GUSTY SHOWERS WILL IMPACT WESTERN CATTARAUGUS...SOUTHWESTERN ERIE
AND CHAUTAUQUA COUNTIES THROUGH 630 PM EST...

At 551 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Lake Erie State Park to 6 miles north of
Lottsville. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Allegany State Park, Evans, Lakewood,
Silver Creek, Falconer, Angola, Mayville, Long Point State Park,
Jamestown West, SUNY Fredonia, Frewsburg, Chautauqua Institution,
Lake Erie State Park, Evangola State Park, Angola on the Lake,
Chautauqua, and Busti.

This includes the following highways...
 Interstate 90 between exits 58 and 59.
 Interstate 86 between exits 7 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4200 7951 4241 7956 4244 7950 4253 7939
      4259 7919 4268 7911 4273 7901 4200 7893
TIME...MOT...LOC 2251Z 261DEG 26KT 4240 7950 4202 7945

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

HSK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 4:21 AM ESTGale WarningBUF24 hr
Nov 20, 4:21 AM ESTSmall Craft AdvisoryBUF26 hr
Nov 20, 5:14 PM ESTSpecial Weather StatementBUFChautauqua46 min
Nov 20, 5:51 PM ESTSpecial Weather StatementBUFChautauqua39 min

Nearby

Wind Advisories in New York, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.